Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 271, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2008, 8:59 AM MDT for 4 counties in North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 8:59 AM MDT (14:59 UTC)
- Expired
- Jul 28, 2008, 9:45 AM MDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Dunn County, ND, McLean County, ND, Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 99 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 5:14 AM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 3.0 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2193 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 281459
SVRBIS
NDC025-055-057-065-281600-
/O.NEW.KBIS.SV.W.0271.080728T1459Z-080728T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
859 AM MDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 1000 AM MDT/1100 AM CDT/
* AT 845 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF GOLDEN
VALLEY TO MARSHALL...OR ALONG A LINE EXTENDING FROM 53 MILES
NORTHEAST OF DICKINSON TO 25 MILES NORTHEAST OF DICKINSON...AND
MOVING EAST AT 34 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DAKOTA WATERS RECREATION AREA...BEULAH BAY RECREATION AREA AND ZAP
BY 905 AM MDT...
HAZEN BAY RECREATION AREA BY 915 AM MDT...
BEULAH BY 920 AM MDT...
PICK CITY AND HAZEN BY 930 AM MDT...
RIVERDALE BY 1040 AM CDT...
STANTON BY 950 AM MDT...
IF YOU ARE IN THE PATH OF THESE DANGEROUS STORMS...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING..AND AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING/NOON CDT MONDAY/ FOR WESTERN NORTH DAKOTA.
LAT...LON 4700 10215 4701 10216 4701 10258 4754 10218
4751 10169 4751 10100 4699 10138
TIME...MOT...LOC 1459Z 269DEG 30KT 4745 10185 4709 10219
$$
HEINERT3 follow-up statements
000
WWUS53 KBIS 281518
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1018 AM CDT MON JUL 28 2008
NDC025-281528-
/O.CAN.KBIS.SV.W.0271.000000T0000Z-080728T1600Z/
DUNN ND-
918 AM MDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4700 10216 4754 10214 4751 10176 4751 10100
4699 10138
TIME...MOT...LOC 1518Z 269DEG 30KT 4746 10167 4710 10202
$$
NDC055-057-065-281600-
/O.CON.KBIS.SV.W.0271.000000T0000Z-080728T1600Z/
MCLEAN ND-MERCER ND-OLIVER ND-
918 AM MDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM
MDT...OR 1100 AM CDT...FOR WESTERN OLIVER...MERCER AND SOUTH CENTRAL
MCLEAN COUNTIES...
AT 915 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM DAKOTA WATERS RECREATION
AREA TO 13 MILES SOUTH OF GOLDEN VALLEY...OR ALONG A LINE EXTENDING
FROM 58 MILES SOUTHWEST OF MINOT TO 35 MILES NORTHEAST OF
DICKINSON...MOVING EAST AT 34 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BEULAH BY 925 AM MDT...
PICK CITY AND HAZEN BY 935 AM MDT...
RIVERDALE BY 1045 AM CDT...
STANTON BY 955 AM MDT...
UNDERWOOD...HANNOVER...FORT CLARK AND 8 MILES NORTHWEST OF CENTER
BY 1100 AM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING/NOON CDT MONDAY/ FOR WESTERN NORTH DAKOTA.
LAT...LON 4700 10216 4754 10214 4751 10176 4751 10100
4699 10138
TIME...MOT...LOC 1518Z 269DEG 30KT 4746 10167 4710 10202
$$
HEINERT000
WWUS53 KBIS 281527
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 AM CDT MON JUL 28 2008
NDC055-057-065-281600-
/O.CON.KBIS.SV.W.0271.000000T0000Z-080728T1600Z/
MCLEAN ND-MERCER ND-OLIVER ND-
928 AM MDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM
MDT/1100 AM CDT/ FOR WESTERN OLIVER...CENTRAL MERCER AND SOUTH
CENTRAL MCLEAN COUNTIES...
AT 925 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF ZAP TO
10 MILES SOUTHWEST OF ZAP...OR ALONG A LINE EXTENDING FROM 58 MILES
NORTHEAST OF DICKINSON TO 40 MILES NORTHEAST OF DICKINSON...MOVING
EAST AT 34 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
HAZEN BY 935 AM MDT...
STANTON BY 955 AM MDT...
HANNOVER...6 MILES SOUTHWEST OF UNDERWOOD...6 MILES NORTHWEST OF
FORT CLARK AND 9 MILES NORTHWEST OF CENTER BY 1100 AM CDT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING/NOON CDT MONDAY/ FOR WESTERN NORTH DAKOTA.
LAT...LON 4714 10213 4728 10207 4743 10191 4751 10101
4699 10138
TIME...MOT...LOC 1528Z 269DEG 30KT 4740 10162 4717 10186
$$
HEINERT000
WWUS53 KBIS 281545
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1045 AM CDT MON JUL 28 2008
NDC055-057-065-281554-
/O.CAN.KBIS.SV.W.0271.000000T0000Z-080728T1600Z/
MCLEAN ND-MERCER ND-OLIVER ND-
944 AM MDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OLIVER...CENTRAL
MERCER AND SOUTH CENTRAL MCLEAN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT. MODERATE TO HEAVY RAIN...SMALL PEA SIZE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING IS STILL POSSIBLE OVER
THE NEXT 30 TO 45 MINUTES. REMAIN INDOORS UNTIL THE THREATENING
WEATHER PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING/NOON CDT MONDAY/ FOR WESTERN NORTH DAKOTA.
LAT...LON 4714 10213 4728 10207 4743 10191 4751 10101
4699 10138
TIME...MOT...LOC 1544Z 269DEG 30KT 4740 10142 4717 10166
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:15 AM MDT, 6 hours 44 minutes earlier.
Area forecast discussion, Jul 28, 2:15 AM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT MON JUL 28 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED IN CENTRAL MONTANA SINCE MIDNIGHT ON THE NOSE OF AN UPPER LEVEL JET. THE STORMS ARE MOVING EAST AT ABOUT 25 KTS AND SHOULD BE IN WESTERN ND AFTER 12Z THIS MORNING. CURRENT FORECAST HAS A SLIGHT CHANCE OF TSTMS IN THE WEST WHICH LOOKS GOOD. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND CONSISTENT FROM RUN TO RUN IN THAT THEY BRING AN UPPER LEVEL SHORT WAVE TROUGH ACROSS THE REGION TODAY AND TONIGHT ALONG WITH A SURFACE TROUGH/COLD FRONT. THIS COMBINATION SHOULD PROVIDE THE SURFACE CONVERGENCE NEEDED TO AID IN LIFTING TO OVERCOME ANY AFTERNOON CAPPING ALONG WITH INCREASED INSTABILITY ALOFT. GFS AND NAM BUFR SOUNDINGS SHOW STRONG CAPE AND WEAK CIN ACROSS THE STATE IN THE AFTERNOON. SOUNDINGS YESTERDAY WERE A LITTLE MORE STABLE WITH A LACK OF LIFTING MECHANISM AT THE SURFACE. THE PREVIOUS FORECAST HAD A GOOD TREND AND WILL MAKE ONLY MINOR CHANGES. WILL HAVE TO WATCH FOR SEVERE WEATHER IN PART BECAUSE A STATIONARY FRONT ACROSS NORTHERN NEBRASKA WILL MOVE NORTH AS A WARM FRONT AS THE SURFACE TROUGH MOVES INTO THE PLAINS. BY LATE AFTERNOON THE FRONT MAY EXTEND EAST/WEST ACROSS NORTHEASTERN SOUTH DAKOTA WHICH LEADS TO A POTENTIAL FOR HEAVY RAIN DUE TO TRAINING THUNDERSTORMS NORTH OF THE WARM FRONT. WILL NOT ISSUE ANY HIGHLIGHTS BUT WILL NEED TO BE MONITORED. THE SYSTEM SHOULD MOVE EAST OF THE FORECAST AREA BY TUESDAY MORNING AND EXPECT TUESDAY AND TUESDAY NIGHT TO HAVE LITTLE CHANCE OF PRECIP/TSTMS WITH THE EXCEPTION OF THE SOUTHWEST CORNER WHERE TSTMS COLD DRIFT IN FROM THE WEST. ANOTHER UPPER LEVEL SHORT WAVE TROUGH AND ITS ASSOCIATED SURFACE LOW WILL MOVE ACROSS THE ROCKIES THURSDAY BRINGING YET ANOTHER CHANCE OF TSTMS TO THE REGION. TEMPERATURES WILL CONTINUE TO BE IN THE NORMAL RANGE THROUGH THE PERIOD. .LONG TERM...FRIDAY THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH BROAD FEATURES WITH THE USUAL DIFFERENCES IN TIMING AND STRENGTH OF SMALLER IMPULSES. GENERALLY FOLLOWED THE ECMWF FOR TIMING. WESTERLIES REMAIN ALONG THE INTERNATIONAL BORDER WITH BROAD RIDGE IN PLACE OVER NORTHERN PLAINS...DISPLACED AT TIMES BY STRONGER SHORTWAVES IN FLOW. AIRMASS WILL REMAIN UNSTABLE BUT ALSO SOMEWHAT CAPPED. && .AVIATION... CONVECTION BEGINNING IN EASTERN MONTANA WILL MOVE TO NORTHWESTERN TAF SITES BEFORE 12Z TAF ISSUE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/HW
Hazardous weather outlook, Jul 28, 3:20 AM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT MON JUL 28 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL FOR TORNADIC ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO POSSIBLE ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 28, 6:07 AM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 AM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND GST WILLISTON 48.16N 103.63W
07/28/2008 M66 MPH WILLIAMS ND ASOS
&&
SWICHELocal storm report, Jul 28, 7:43 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 AM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM TSTM WND DMG HALLIDAY 47.35N 102.34W
07/28/2008 DUNN ND CO-OP OBSERVER
6 INCH DIAMETER TREE DOWN.
&&
PAYDLocal storm report, Jul 28, 7:46 AM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
846 AM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM TSTM WND GST 1 N PLAZA 48.04N 101.96W
07/28/2008 E59 MPH MOUNTRAIL ND PUBLIC
HEAVY RAIN.
&&
SWICHELocal storm report, Jul 28, 8:24 AM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
924 AM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM HAIL HALLIDAY 47.35N 102.34W
07/28/2008 M0.75 INCH DUNN ND CO-OP OBSERVER
PEA TO PENNY SIZE HAIL.
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:06 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 54 min |
| Jul 28, 5:57 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 63 min |
| Jul 28, 6:20 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 55 min |
| Jul 28, 6:45 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, McHenry, McKenzie, Mountrail, Renville and 1 more | 60 min |
| Jul 28, 7:11 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Mountrail | 49 min |
| Jul 28, 7:24 AM MDT | Tornado Warning | BIS | Dunn | 36 min |
| Jul 28, 7:50 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Mountrail, Renville, Ward | 55 min |
| Jul 28, 8:00 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Oliver, Ward | 60 min |
| Jul 28, 8:19 AM MDT | Severe Thunderstorm Warning | BIS | Dunn | 41 min |
| Jul 28, 8:32 AM MDT | Areal Flood Advisory | BIS | Ward | 112 min |
| Jul 28, 9:54 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 27 min |
| Jul 28, 10:29 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 31 min |
| Jul 28, 10:56 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Oliver | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.